Submit Manuscript  

Article Details


Sudden Sensorineural Hearing Loss in Systemic Lupus Erythematosus and Antiphospholipid Syndrome: A Clinical Review

[ Vol. 16 , Issue. 2 ]

Author(s):

Julia L. Riera , María del R. Maliandi, Jorge L. Musuruana and Javier A. Cavallasca *   Pages 84 - 91 ( 8 )

Abstract:


Background: Sudden sensorineural hearing loss (SSNHL) is defined as a sudden loss of hearing, usually unilateral, of more than 30 dB in 3 contiguous frequencies of the tonal audiometry. SSNHL estimates an incidence ranging from 5 to 20 per 100.000 people per year. In approximately 75% of cases, a cause cannot be identified. However, it could be a clinical manifestation of Systemic lupus erythematosus (SLE) and Antiphospholipid Syndrome (APS).

Objective: This review will focus on the clinical presentation, diagnosis, and management of the SLE and APS associated SSNHL.

Methods: We searched in PubMed, Scopus, Lilacs, and Cochrane reviewing reports of Sudden sensorineural hearing loss in SLE and/or APS. Articles written in English and Spanish, and were available in full text, were included.

Results: In patients with SLE, bilateral involvement was frequent. Antiphospholipid antibodies were positive in the majority of the patients. Corticosteroids were the mainstay of the treatment. The auditory prognosis was poor with total hearing loss recovery reached in only 22% of patients.

On the other hand, most of the patients with SSNHL and APS were males and presented associated symptoms such as vertigo, tinnitus and/or headache, 75% had bilateral disease. Lupus anticoagulant and aCL were found in equal proportions, all patients were anticoagulated, and aspirin was associated in 25% of the cases. Complete resolution or improvement of symptoms was observed in 25% of the patients.

Conclusion: Sudden sensorineural hearing loss, can be a clinical feature of SLE and APS. Treating physicians should be aware of this devastating complication, especially when bilateral involvement occurs.

Keywords:

Systemic lupus erythematosus, antiphospholipid syndrome, sudden sensorineural, hearing loss, corticosteroids, anticoagulation.

Affiliation:

Section of Rheumatology and Autoimmune Diseases, Hospital JB Iturraspe, Santa Fe, Section of Rheumatology and Autoimmune Diseases, Hospital JB Iturraspe, Santa Fe, Section of Rheumatology and Autoimmune Diseases, Hospital JB Iturraspe, Santa Fe, Section of Rheumatology and Autoimmune Diseases, Hospital JB Iturraspe, Santa Fe



Read Full-Text article